P/sunny
89°
P/sunny
Hi 89° | Lo 66°
Addiction in Franklin County

Response to overdose can mean life or death

DEERFIELD — Suspected heroin overdoses stopped the hearts of two men in Deerfield in the past two weeks. One was pronounced dead at the hospital, the other walked himself to the ambulance minutes after his friends administered a life-saving dose of the opiate overdose antidote Narcan.

The survivor, a 28-year-old New Hampshire resident, suffered an apparent overdose in an apartment in a North Main Street apartment building, according to Deerfield Chief of Police John Paciorek Jr.

“There were three other people talking in another room in the apartment and they didn’t realize he was still using,” Paciorek said.

They came back into the room and found the man blue in the face.

Someone called 911, at 12:25 p.m., and someone administered a dose of Narcan.

“I don’t know if you’ve ever seen it work; it’s amazing,” Paciorek said. “He went from cardiac arrest, (they) administered Narcan, 15 minutes later he walked to the ambulance.”

The second man went into cardiac arrest on Friday at the Red Roof Inn on Routes 5 and 10 and 116.

Paciorek said the man was a Pittsfield resident in his 30s. There was one other person in the room, but no Narcan. The man was in cardiac arrest on the arrival of emergency workers after the 11:40 a.m. call, Paciorek said, and was later pronounced dead at the hospital.

Two overdoses in two weeks is a high number for Deerfield, Paciorek said, and he believes a bad batch of heroin is to blame, whether the drug is mixed with something lethal or lethally pure.

Heroin is often sold in wax paper packets called stamp bags, both because they are the variety of sleeve used by stamp collectors to protect valuable stamps and because they are often branded with ink stamps.

In Deerfield, there was no sign of a particular source that might be at fault.

Police found a needle at the hotel but no packaging, and evidence was missing from the North Main Street apartment by the time police arrived, Paciorek said.

It is illegal even to be in the presence of heroin, the only drug for which such a law exists in Massachusetts, but a Good Samaritan law protects those who report overdoses. No charges were filed in either case.

Calling 911 and administering Narcan are the recommended steps in case of heroin or prescription opioid overdose. “The key is to get Narcan,” Paciorek said.

Narcan is a brand name for the opiate antagonist naloxone. Naloxone competes for the same real estate as heroin and opioid painkillers, routing these out of the opiate receptors in the brain and bringing the patient back from the fatally deep sleep of an overdose.

The effect is temporary and opiates remaining in the system may send the patient back into an overdose, according to a Tapestry Health employee at a training this summer in Greenfield, so calling 911 is important.

Tapestry Health’s Northampton needle exchange program is the nearest of a number of locations around the state participating in a Department of Public Health pilot program offering free training and free doses of Narcan in a nasal spray form, in which it is absorbed directly through the mucous membrane.

For more information on trainings, group or individual, call the Northampton Needle Exchange at 413-586-0310.

— CHRIS CURTIS

Related

Sheriff to gov.: Help fight ‘addiction crisis’

Thursday, January 23, 2014

GREENFIELD — Pointing to the Vermont governor’s recent stance on the growing opiate problem in his state, Franklin County Sheriff Christopher Donelan has called on Gov. Deval Patrick to help with an intensifying addiction crisis in Franklin County and the North Quabbin region. “I am writing to bring your attention to a public health emergency in Franklin County. Our small, … 0

I am really please that the community is writing about this and doing something about it.

Post a Comment

You must be registered to comment on stories. Click here to register.